Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 308, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 14, 2023, 9:17 PM EDT for Walton County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2023, 9:17 PM EDT (01:17 UTC)
- Expired
- Jul 14, 2023, 9:49 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Walton County, GA
The radar
The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 9:19 PM EDT | TSTM WND DMG | Windsor, GA | Corrects previous tstm wnd dmg report from Windsor. Tree down along Hudson Rd near Windsor. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286
WUUS52 KFFC 150117
SVRFFC
GAC297-150200-
/O.NEW.KFFC.SV.W.0308.230715T0117Z-230715T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
917 PM EDT Fri Jul 14 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Walton County in north central Georgia...
* Until 1000 PM EDT.
* At 916 PM EDT, a severe thunderstorm was located over Windsor, or 7
miles northwest of Monroe, moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Monroe, Loganville, Between, Bold Springs, Windsor, Nicholasville,
Youth and Campton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3391 8376 3389 8376 3390 8375 3387 8366
3377 8372 3374 8383 3385 8390 3392 8380
TIME...MOT...LOC 0116Z 319DEG 7KT 3386 8382
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
545
WWUS52 KFFC 150149
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
949 PM EDT Fri Jul 14 2023
GAC297-150158-
/O.CAN.KFFC.SV.W.0308.000000T0000Z-230715T0200Z/
Walton GA-
949 PM EDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain and
dangerous lighting are still possible with this thunderstorm.
LAT...LON 3391 8376 3389 8376 3390 8375 3387 8366
3377 8372 3374 8383 3385 8390 3392 8380
TIME...MOT...LOC 0145Z 319DEG 7KT 3381 8377
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:14 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 14, 8:14 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 814 PM EDT Fri Jul 14 2023 ...00Z Aviation Discussion and Friday Evening Update... .UPDATE... Issued at 753 PM EDT Fri Jul 14 2023 Early evening thunderstorms are continuing for isolated locations around the area, but are expected to dissipate over the next hour or two. Additionally, the wave of thunderstorms over Alabama looks to have mostly dissipated, and therefore additional storms moving in from the west are are no longer expected. Overnight, some patchy fog will be possible where skies break and winds stay calm. Best chances for fog and low-level cloud development will be in far southern and southeastern positions of the forecast area where upper-level cloud cover has yet to push into the area. Tomorrow, confidence is growing for a broken line of storms to push through the forecast area, but exact timing remains uncertain. Thiem && .SHORT TERM... (This afternoon through Saturday) Issued at 203 PM EDT Fri Jul 14 2023 High pressure continues across the northern Gulf of Mexico. A lee trough remains situated along the Appalachians. Isolated/scattered convection has started to develop in areas where the thicker cloud cover from this morning has thinned out. Do expect convection to linger into the evening hours...with a few strong storms possible. An isolated severe storm is possible. Gusty winds, frequent lighting and locally heavy rainfall will be the primary hazards from the stronger storms. The airmass remains warm and humid tomorrow. Still plenty of available moisture and instability for showers and thunderstorms tomorrow. Do expect coverage to be higher tomorrow, but timing is uncertain. There are significant differences between the high res models...but all are indicating some sort of wave coming through tomorrow. Dewpoints are forecast to be slightly higher tomorrow, especially across the SE CWA. For now, Heat Index values remain just below criteria for Head Advisory. However, will have to monitor closely. NListemaa && .LONG TERM... (Sunday morning through next Thursday) Issued at 203 PM EDT Fri Jul 14 2023 Northwest flow aloft will remain in place across the region around the eastern periphery of the expansive ridge extending from the Southwest into Texas to begin the long term period. A gradient of PoPs will exist across the area on Sunday, with drier air filtering into north Georgia likely keeping coverage more isolated as compared to central Georgia where more scattered coverage is expected. By Monday, continued intrusion of drier air should help suppress PoPs further, especially across north Georgia, with generally more isolated coverage areawide. The expansive upper ridge will begin to extend farther eastward by midweek, with the result being further suppressed shower and thunderstorm coverage and gradually increasing temperatures. High temperatures by Tuesday into Wednesday will begin to nudge into the mid and upper 90s across the area with probabilities of 100 degree temperatures in Middle Georgia increasing by this time. Given these hot temperatures, potential for Heat Advisory criteria being met in some areas will need to be evaluated as we approach this time frame. By late week, the ridge looks to begin to retreat westward slightly, allowing for PoPs to creep back upward. RW && .AVIATION... (00Z TAFS) Issued at 753 PM EDT Fri Jul 14 2023 ISO SHRA/TSRA continues across forecast area, but expected to wane by 02-04Z. Winds light and VRB to calm overnight but predominantly SW with SCT/BKN mid and upper level cloud cover. IFR/MVFR CIGs fcst for Central GA b/w 09-14Z with outside chance patchy FG develops around ATL sites. Otherwise, another typical summertime day tomorrow with rising CU in the morning and SCT/NUM TSRA in the afternoon. //ATL Confidence...00Z Update... Medium on all elements. Thiem && .PRELIMINARY POINT TEMPS/POPS... Athens 74 89 73 91 / 20 60 50 20 Atlanta 74 90 74 91 / 30 60 40 30 Blairsville 68 84 67 84 / 20 70 50 20 Cartersville 72 87 72 90 / 30 60 50 20 Columbus 75 93 76 93 / 20 60 30 50 Gainesville 72 87 72 90 / 20 60 50 20 Macon 75 92 76 94 / 20 60 50 50 Rome 74 87 73 91 / 30 70 50 20 Peachtree City 72 90 73 91 / 30 60 30 30 Vidalia 74 91 76 94 / 20 50 50 60 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Thiem LONG TERM....RW AVIATION...Thiem
Hazardous weather outlook, Jul 14, 10:24 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1024 AM EDT Fri Jul 14 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-151000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1024 AM EDT Fri Jul 14 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected across north and central Georgia this afternoon and evening. Some isolated storms may become strong to severe, capable of producing gusty winds, locally heavy rainfall, and frequent lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Coverage of thunderstorms is expected to be scattered across the area Friday through early next week. Frequent lightning and locally heavy rainfall will be possible with stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Jul 14, 4:59 PM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
459 PM EDT Fri Jul 14 2023
GAZ014-022-142130-
Dawson GA-Forsyth GA-
459 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northwestern Forsyth
and southwestern Dawson Counties through 530 PM EDT...
At 459 PM EDT, a strong thunderstorm was near Hollis Lathem
Reservoir, or 8 miles west of Dawsonville, moving southeast at 10
mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Matt, Silver City, Hightower and Hollis Lathem Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3440 8407 3430 8410 3429 8424 3433 8426
3443 8426 3444 8425
TIME...MOT...LOC 2059Z 320DEG 8KT 3440 8425
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 14, 7:53 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
753 PM EDT Fri Jul 14 2023
GAZ044-053-150015-
Coweta GA-South Fulton GA-
753 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of north central Coweta
and southwestern Fulton Counties through 815 PM EDT...
At 748 PM EDT, a strong thunderstorm was near Chattahoochee Hills,
or 10 miles southwest of City of South Fulton, moving southeast at
10 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
City of South Fulton, Palmetto and Chattahoochee Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3357 8481 3359 8480 3362 8476 3355 8462
3345 8467 3347 8478 3357 8482
TIME...MOT...LOC 2348Z 327DEG 8KT 3356 8475
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 14, 8:32 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
832 PM EDT Fri Jul 14 2023
GAZ055-057-150100-
Clayton GA-Henry GA-
832 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northwestern Henry
and northeastern Clayton Counties through 900 PM EDT...
At 832 PM EDT, a strong thunderstorm was near Rex, or near
Jonesboro, moving southeast at 10 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Stockbridge, Forest Park, Morrow, Lake City, Lake Spivey, Hidden
Valley Park, Fort Gillem, Rex, Ellenwood and Conley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3365 8434 3365 8425 3363 8424 3363 8422
3359 8416 3351 8421 3351 8432 3363 8437
TIME...MOT...LOC 0032Z 323DEG 7KT 3360 8428
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 14, 9:10 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
910 PM EDT Fri Jul 14 2023
GAZ034-047-150145-
Walton GA-Gwinnett GA-
910 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southeastern
Gwinnett and northwestern Walton Counties through 945 PM EDT...
At 910 PM EDT, a strong thunderstorm was near Windsor, or 8 miles
northwest of Monroe, moving southeast at 10 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Monroe, Loganville, Between, Bold Springs, Windsor, Nicholasville,
Youth and Campton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3392 8379 3391 8377 3389 8376 3390 8374
3389 8369 3376 8373 3376 8388 3386 8393
3393 8382
TIME...MOT...LOC 0110Z 319DEG 8KT 3386 8384
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:32 PM EDT | Special Weather Statement | FFC | Clayton | 28 min |
| Jul 14, 9:10 PM EDT | Special Weather Statement | FFC | Walton | 35 min |
| Jul 15, 4:09 PM EDT | Special Weather Statement | FFC | Banks | 21 min |
| Jul 15, 4:51 PM EDT | Special Weather Statement | FFC | Banks | 24 min |
| Jul 15, 5:22 PM EDT | Special Weather Statement | FFC | Morgan | 23 min |
| Jul 15, 6:08 PM EDT | Special Weather Statement | FFC | Taliaferro | 37 min |
| Jul 15, 6:24 PM EDT | Severe Thunderstorm Warning | FFC | Hancock, Taliaferro, Warren, Wilkes | 26 min |
| Jul 15, 6:48 PM EDT | Special Weather Statement | FFC | Wilkes | 27 min |
| Jul 15, 6:52 PM EDT | Severe Thunderstorm Warning | FFC | Warren | 23 min |
| Jul 15, 7:15 PM EDT | Special Weather Statement | FFC | Warren | 30 min |
| Jul 15, 7:42 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Warren | 48 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.